ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferencesView all Images (20)
Emergency: requires immediate attention
Warfarin necrosis
Other Resources UpToDate PubMed
Emergency: requires immediate attention

Warfarin necrosis

Contributors: Alexis E. Carrington MD, Susan Burgin MD
Other Resources UpToDate PubMed

Synopsis

Warfarin necrosis, also known as Coumadin necrosis, is a rare but serious complication of warfarin (Coumadin) therapy. Patients receiving loading doses of warfarin develop a transient hypercoagulable state resulting in thrombosis of small cutaneous vessels that eventuates in infarction and subsequent necrosis of the skin. If extensive, the condition can be fatal.

Approximately 1 of 10 000 patients who receive warfarin develop this reaction. Some patients have an associated protein C or protein S deficiency. Women are affected more often than men.

Once necrosis has occurred, the continued use of warfarin does not seem to cause additional lesions to develop. Lesions heal by granulation over weeks.

Codes

ICD10CM:
T45.515A – Adverse effect of anticoagulants, initial encounter

SNOMEDCT:
403659005 – Coumarin necrosis

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed:01/28/2021
Last Updated:01/28/2021
Copyright © 2021 VisualDx®. All rights reserved.
Emergency: requires immediate attention
Warfarin necrosis
Warfarin necrosis : Buttocks, Painful skin lesions, Thighs, warfarin
Clinical image of Warfarin necrosis
Large, figurate, vesiculated, and necrotic plaques with eschar formation in areas, and peripheral erythema, on the legs.
Copyright © 2021 VisualDx®. All rights reserved.